Montana, 2024

High Wind in Montana, August 3, 2024

August 3, 2024 · NWS TFX · 1 event in 1 county or zone

A shower produced a strong wind gust at Sweetgrass near the international border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A shower produced a strong wind gust at Sweetgrass near the international border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 3, 1:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 3, 1:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
236 PM MDT Sat Aug 3 2024

.SYNOPSIS...

One more afternoon of hot temperatures will be around before a cold
front cools things down tonight into tomorrow. Showers and a couple
thunderstorms across North-central Montana will produce little
precipitation today, but result in a brief period of gusty winds
this afternoon and evening. A better chance for accumulating
precipitation arrives Sunday. Looking further ahead, Tuesday is
shaping up to be an active day for thunderstorms.

&&

.DISCUSSION...

Through Monday night... Upper level ridging is in place across the
interior west, with the axis of the ridge slowly shifting eastward.
This signifies that the end is getting closer for the hot
temperatures. In the meantime, moisture aloft wrapping around the
western side of the ridge will be introduced to the region this
afternoon. This will result in an opportunity for a few showers and
isolated thunderstorms this afternoon, primarily across the plains of
North-central Montana. Given the deep, well-mixed sub-cloud layer,
very little precipitation is forecast to fall today. This does raise
concerns for strong wind gusts around showers and thunderstorms,
however. Latest high resolution ensemble guidance gives a roughly
70% neighborhood probability (Chance of occurrence within 25 miles of
a point) for a gust in excess of 35 mph, and a 10% neighborhood
probability for a 58 mph gust within the Golden Triangle.

Heading into tonight, the ridge axis exits east and flow aloft
becomes more zonal to slightly northwesterly. At the surface, a
Canadian cold front will slip southward, resulting in a much
appreciated drop to temperatures for most areas heading into Sunday.
Isolated showers will be around tonight into early tomorrow.

A disturbance aloft will result in a transition to more
southwesterly flow aloft Sunday. The combination of additional
moisture aloft and better surface moisture behind the aforementioned
Canadian cold front will allow precipitation to be more widespread as
well as be more efficient precipitation producers. There looks to be
two separate regimes for Sunday, with a more stratiform rain looking
likely across northern areas where surface temperatures trend cooler
than average. Meanwhile further south across portions of Central and
Southwest Montana, better daytime clearing and warmer temperatures
will allow for instability to develop by early afternoon.
Relatively deep mixing will allow for a gusty wind threat across
Southwest and portions of Central Montana. High resolution ensembles
give around a 70% neighborhood probability (Chance of occurrence
within 25 miles of a point) for gusts in excess of 35 mph across
Southwest Montana over the 2 PM to 6 PM timeframe.

Consideration was given toward a flash flood watch highlighting the
burn scar of the Horse Gulch Fire, but the probability for
precipitation amounts that warrant concern in this area is less than
20% at this time. Trends here will continue to be monitored heading
into Sunday.

Heading into Monday, a brief window of upper level ridging will
build back in. Temperatures trend back closer to normal. Though
ridging will be around, moisture wrapping around the west side of
the ridging will allow for at least isolated showers and
thunderstorms.

Wildfire smoke will be around through the period, especially across
Southwest Montana.

Tuesday through the weekend... Tuesday is shaping up to be a bit
more active day from a thunderstorm perspective. As quickly as
ridging builds in Monday, an upper level disturbance will track from
the Pacific Northwest toward the Northern Rockies starting Tuesday
morning. Respectable surface moisture will combine with increased
westerly flow and cooler temperatures aloft to result in the
potential for organized thunderstorms. There is uncertainty with
respect to timing of the upper level disturbance however, which will
ultimately determine how much instability forms before showers and
thunderstorms move across the area Tuesday. A slower to arrive wave
would favor stronger afternoon thunderstorms (With a wind and hail
threat) while one that arrives earlier would limit potential for
organized thunderstorms.

A cyclonic northwesterly flow looks to develop for at least
Wednesday, which will allow for afternoon showers and thunderstorms.
Thereafter ensemble spread increases, though at least low end
potential for precipitation will be around each afternoon and
evening, with temperatures trending below average. In fact, the
chance for daytime highs below 80 F is nearly 100% across the plains
Thursday, with around a 70% chance across Central and Southwest
Montana valleys. -AM

&&

.AVIATION...
03/18Z TAF Period

The main concerns this TAF period include gusty and erratic winds
near showers and thunderstorms that form this afternoon, density
altitude concerns through the evening, and a wind shift tonight into
tomorrow, primarily across the plains. Showers and thunderstorms are
most favored across the plains of North-central Montana this
afternoon and early evening, with much more isolated coverage
forecast elsewhere. Looking toward tonight into tomorrow, a cold
front will bring a wind shift to a more northerly direction from
north to south across the region, mostly across the plains. Isolated
showers will be around most of the night into tomorrow, but are not
forecast to pose impacts at this time. Wildfire smoke will be around
this TAF period, resulting in reduced slant-range visibility.
Confidence in sub-VFR surface visibility due to smoke is low at this
time. -AM

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  80  57  90 /  20  50  40  10
CTB  60  77  52  87 /  20  60  50  20
HLN  67  87  58  92 /  20  60  30  20
BZN  60  90  53  91 /  10  70  40  10
WYS  50  82  44  84 /  10  70  30  10
DLN  58  85  51  87 /  10  70  10  10
HVR  63  85  58  86 /  40  50  70  20
LWT  61  83  52  84 /  20  60  60  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 3, 1:06 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Great Falls MT
206 PM MDT Sat Aug 3 2024

MTZ302-303-032030-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
206 PM MDT Sat Aug 3 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL PONDERA AND
SOUTHEASTERN GLACIER COUNTIES THROUGH 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Heart Butte, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of north central
Pondera and southeastern Glacier Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4825 11278 4843 11276 4845 11231 4818 11235
TIME...MOT...LOC 2005Z 275DEG 23KT 4834 11267

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Brusda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Glacier, Western Toole, and Central Pondera

When
August 3, 3:00 PM MST
Where
Eastern Glacier, Western Toole, and Central Pondera forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
48.529, -112.306 (the zone’s center; the record gives no point)

Mesonet station MTSWT Sweet Grass (MT DOT) measured a wind gust associated with a shower.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203879.